Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 13, NWS Lubbock, TX

March 21, 20225 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 21, 2022, 2:35 AM CDT for 5 counties in Texas. It took effect at Mar 21, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 2:35 AM CDT (07:35 UTC)
In effect from
Mar 21, 2022, 12:00 PM CDT
Expired
Mar 21, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Dickens County, TX, Garza County, TX, Kent County, TX, King County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 111 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS84 KLUB 210735
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
235 AM CDT Mon Mar 21 2022

TXZ037-038-042>044-220100-
/O.NEW.KLUB.FW.W.0013.220321T1700Z-220322T0100Z/
Dickens-King-Garza-Kent-Stonewall-
235 AM CDT Mon Mar 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHERN ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* Timing...This afternoon and early this evening..

* Wind...Southwest 20 to 30 mph.

* Humidity...15 to 20 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged. Isolated to scattered thunderstorms also
  may develop early this afternoon with potential for a few fire
  starts prior to the stronger southwest winds developing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:49 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 21, 12:49 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1249 AM CDT Mon Mar 21 2022

.AVIATION...
Relatively moist southeast low level flow with a low level jet
overhead early this morning leading to low level wind shear (LLWS)
and also an MVFR cloud layer will move in over the coming several
hours. Solutions indicate potential for light showers to develop
near or just after daybreak just east of KLBB and KPVW and
especially near KCDS. Ceilings at KCDS could approach IFR levels
by daybreak. A strong storm system just west of the area will
move overhead later this afternoon. Instability will increase
enough for thunderstorm chances this afternoon mainly KCDS.
Surface drying expected KLBB and KPVW late morning and afternoon
with relatively strong southwest winds. Then a cold front will
move southward early this evening with the storm still overhead
leading to increasing shower and thunder chances again. This
should favor MVFR ceilings through the upcoming overnight period
and still northwest to north winds near 25 knots. Lots going on
over the next 24 hours. The Storm Prediction Center has indicated
a marginal severe thunderstorm risk over KCDS and close to both
KLBB and KPVW. Keep a close eye on RADAR and ceiling and
visibility trends. RMcQueen

&&

.PREV DISCUSSION... /issued 918 PM CDT Sun Mar 20 2022/

UPDATE...
The Red Flag Warning has been allowed to expire on schedule at 9
pm as winds ease, temperatures cool and humidity levels rise.
Otherwise, the forecast remains on track. Stratus will fill in
late tonight as low-level moisture eventually arrives on the stout
southerly LLJ. Monday promises to be an interesting weather day
locally as a powerful mid/upper level storm system approaches and
passes. This will include the potential development of elevated
showers and storms Monday morning across roughly the eastern half
of the CWA. Surface-based convection could result in a couple of
strong/severe storms over our eastern sections Monday afternoon,
while a period of elevated to critical fire weather is possible
further west, ahead of a late-day cold front. Our
northwestern/northern counties could even see a little snow to
finish things out Monday night into Tuesday morning. Plenty to pay
attention to over the next 24-36 hours.

PREV DISCUSSION... /issued 756 PM CDT Sun Mar 20 2022/

UPDATE...
Winds have dropped below advisory levels a little ahead of
schedule, prompting us to cancel the Wind Advisory. Even so,
solidly breezy southerly winds will continue through the night.
Given cooling temperatures and gradually weakening winds, fire
weather concerns will ease through the evening. A Red Flag Warning
does remain in effect until 9 pm.

PREV DISCUSSION... /issued 621 PM CDT Sun Mar 20 2022/

AVIATION...
VFR conditions are expected for the remainder of this evening and
most of overnight period. Expect LLWS to develop after sunset
tonight at all three terminals. MVFR to IFR ceilings are possible
around sunrise Monday morning. Showers and thunderstorms are
possible late Monday morning into the evening hours.

PREV DISCUSSION... /issued 239 PM CDT Sun Mar 20 2022/

SHORT TERM...
Windy conditions will continue across the area through the early
evening hours. Winds will decrease slightly after sunset but will
still remain around the 20 mph range. The upper low currently
nearing the California/Arizona state line will continue pushing
eastward through the night and deepen as it approaches New Mexico.
Surface dewpoints are expected to increase ahead of the upper low as
surface winds become more southeasterly. This will allow for showers
and thunderstorms to develop around sunrise tomorrow morning as a
surface low approaches the southwestern Texas Panhandle. The best
rain chances will exist from around I27/US87 eastward. Thunderstorm
chances will increase, mainly across the Rolling Plains, late
morning into the afternoon as the upper low approaches the
Texas/New Mexico state line and lapse rates steepen producing
MLCAPE around 500-750 J/kg. The main severe threats will be hail
and wind. A brief tornado threat will exist near the surface low
as it moves eastward across the northern Rolling Plains and
southeastern Texas Panhandle. Guidance is in decent agreement with
having most storms east of the FA by mid to late afternoon as the
upper low begins to move overhead. A cold front will begin
pushing into the extreme southwestern Texas Panhandle shortly
before sunset ushering in much cooler temperatures and a chance
for additional precip.

LONG TERM...
By Monday evening, the center of the closed upper low will be
crossing over the Texas Panhandle. Surface low pressure will exit
eastward into Oklahoma, bringing the cold front and associated
northerly wind shift through the entire area. Lower atmospheric
moisture will increase in the wake of the front, and guidance
indicates a deformation band and additional lift will set up over
the TX Panhandle on Monday night as the upper low pulls
northeastward into Oklahoma. This setup suggests a relatively
prolonged period of additional banded precipitation is possible into
Tuesday morning. Hi-res guidance generally supports this scenario
favoring a rather broad area of precip continuing late Monday night
across much of the TX Panhandle and into the northern South/Rolling
Plains. Exactly where this precip occurs and its overall spatial
extent still remains highly uncertain and will depend heavily on
the track of the upper low. Regarding precip type, a gradual
transition to snow is likely by early Tuesday morning across the
far southwestern Panhandle, with precipitation expected to remain
all rain east of the Caprock at this point. Enough elevated
instability will linger to also support a thunder mention for much
of the region on Monday night as well. While there is certainly
the potential for periods of heavy precip under any bands that set
up, any snow that does fall early Tuesday morning is expected to
remain quite wet with marginal surface temperatures near or only
just below freezing. The current snowfall forecast therefore keeps
totals under an inch and limited to the southern Panhandle;
however this setup will need to be watched closely as uncertainty
is still high and there is a nonzero potential for higher snowfall
accumulations across the southern Panhandle.

While general upper longwave troughing will continue to gradually
broaden on Tuesday to eventually encompass much of the central
CONUS, the 500mb low center is progged to remain progressive and
eject northeastward out of Oklahoma by early Tuesday afternoon. The
low levels will accordingly dry out relatively quickly and any
lingering precipitation will end by noon Tuesday. A continued robust
surface pressure gradient will keep north winds strong and near
advisory levels Tuesday with cool temperatures persisting. An
additional impulse will rotate southward along the western edge of
the broad upper trough on Wednesday. At this time it appears the
surface will remain too dry for any notable precip, but enough
midlevel moisture will remain in place to support a chance of
sprinkles across our northwestern zones on Wednesday afternoon.
Upper troughing will depart eastward on Thursday, and warm and dry
conditions will return to the region late this week into the weekend
as a broad upper ridge builds across western North America. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Mar 20, 9:01 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
901 PM CDT Sun Mar 20 2022

TXZ021>044-220215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
901 PM CDT Sun Mar 20 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Widespread hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Increasing thunderstorm chances Monday afternoon and evening will
include a risk for severe weather from the Rolling Plains into the
eastern South Plains. Large hail near the size of quarters and high
wind gusts to 60 mph will be possible with these storms. Strong
north winds will develop late Monday into Tuesday, with speeds from
25 to 35 mph.

A gradual transition from rain to snow is expected Monday night and
early Tuesday from the central and northern South Plains into the
southern Panhandle. Only very light snow accumulations are expected
with up to one inch possible over the southern Texas Panhandle.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:40 PM CDTSpecial Weather StatementLUBStonewall35 min
Mar 21, 1:53 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more29 hr
Mar 21, 2:13 PM CDTSpecial Weather StatementLUBHall32 min
Mar 21, 2:46 PM CDTSpecial Weather StatementLUBBriscoe29 min
Mar 21, 3:05 PM CDTSpecial Weather StatementLUBBriscoe25 min
Mar 21, 3:40 PM CDTSpecial Weather StatementLUBBriscoe35 min

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.